Thunderstorm Wind, Scott
- When
- June 26, 12:05 AM EST
- Where
- Scott County, 0.69 mi S of Foster Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.570, -84.550
A few trees were blown down by severe thunderstorm winds.
An overnight mesoscale convective system moving from northwest to southeast brought damaging winds to portions of the northern Cumberland Plateau, and central Tennessee valley including the Knoxville metro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An overnight mesoscale convective system moving from northwest to southeast brought damaging winds to portions of the northern Cumberland Plateau, and central Tennessee valley including the Knoxville metro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 25, 8:44 PM EST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 944 PM EDT Sun Jun 25 2023 ...New UPDATE... .UPDATE... Issued at 930 PM EDT Sun Jun 25 2023 The earlier round of convection has exited, but strong convection is getting going near the Ohio River and latest guidance still suggests an arrival time over our northern Plateau counties of sometime around the 05-06Z time frame. Will be making slight adjustments to slow the forecast arrival time with this update but overall PoPs/Wx depiction still looks good. No major change in thinking on the severe threat, with hail and damaging winds expected to be the main threats. Only other changes with this update will be to bump temperatures and dew points down based on latest observations. && .SHORT TERM... (This evening through Monday night) Issued at 235 PM EDT Sun Jun 25 2023 Southern sections will be under the gun for damaging winds and heavy rain over the next few hours. The current orientation of the storms NW-SE along a boundary suggests training cells that could produce localized flooding problems. Once this activity exits, we will have a period of calm and clearing skies through the evening. The convection now developing in IN is expected to develop into a MCS that will track SE through the night. The recent CAMS runs have reasonably decent agreement on the timing of this MCS into the Plateau and SW VA, likely around 05-06Z. The main concern with these storms will be large hail. Model soundings continue to indicate very steep lapse rates above a stable boundary layer. There will be a strong 40+ kt LLJ advecting high theta-e air at the top of the low level inversion, around 800 mb. This results in MUCAPE values in the RAP of 3000-3500 J/kg just ahead of the MCS. Deep layer shear of 40-50 kt will support supercells. In addition, there will be strong divergence at the nose of a jet streak to enhance lift, and strong frontogenetic forcing in the 925-700 mb layer. These factors point toward an enhanced large hail and damaging wind threat. A tornado threat appears minimal with the elevated nature of the convection. The threat will exist across the entire area, but will be highest in the northern Cumberland Plateau and KY border counties of SW VA as the models suggest a weakening trend to the convection as it moves through. The storms should be out of the area by 10Z. The rain chance for Monday has trended downward, along with the chance of strong/severe storms. With the upper trough still overhead, some isolated to scattered showers will be possible, mainly in the mountains. Most other areas appear to be under the influence of a strong capping inversion around 800-850 mb that will prevent vertical development in the afternoon. Will have low to slight chance PoPs in eastern sections. && .LONG TERM... (Tuesday through next Sunday) Issued at 235 PM EDT Sun Jun 25 2023 Key Messages: 1. Mostly dry through the work week with temperatures trending to above normal by late week. Cannot rule out the occasional shower/storm at times. 2. Increasing chances of PoPs next weekend. Discussion: On Tuesday, upper level troughing will slowly meander ENE as ridging gradually builds into the Great Lakes region throughout the week. Increasing subsidence can be noted on GFS derived soundings around 800mb with an inversion associated with a layer of notably drier air. This should act to keep much of the southern and central portions of the area dry Tuesday. The chance of showers and storms will still be possible in northeast Tennessee and southwest Virginia in closer proximity to the trough axis. As we head into the middle of the week, ridging impacts will increase across the area. This will result in mostly dry days with the occasional chance of diurnally driver pop-up shower or storm. It continues to look like increasing H5 heights will lead to a warming trend with above normal temperatures expected by late week. Deterministic GFS and ECMWF show H85 temperatures in excess of 20C by Friday afternoon. A stationary frontal boundary and potential shortwave disturbances moving through mean flow aloft will bring a return of PoPs this weekend. However, model discrepancies result in minimal confidence and the inability to pick out much detail at this time. && .AVIATION... (00Z TAFS) Issued at 657 PM EDT Sun Jun 25 2023 Another round of showers/storms are expected to roll through tonight, and will try to time these with categorical thunder along with a 2 hour tempo group for stronger storms with very gusty winds and lower conditions (MVFR/IFR). Outside of the storms, mainly VFR conditions are expected. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 90 66 89 / 60 10 10 0 Knoxville McGhee Tyson Airport, TN 67 88 64 86 / 80 20 10 0 Oak Ridge, TN 67 88 63 86 / 80 10 0 10 Tri Cities Airport, TN 65 86 61 80 / 60 20 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...
Hazardous Weather Outlook National Weather Service Morristown TN 946 PM EDT Sun Jun 25 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270200- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 946 PM EDT Sun Jun 25 2023 /846 PM CDT Sun Jun 25 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Another round of storms is expected to move through the area tonight, mainly between midnight and 5 AM EDT. These storms will likely be capable of producing large hail and frequent lightning. A few damaging wind gusts will also be possible. Locations in and near the Cumberland Plateau will have the highest chance of severe weather tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. Please relay any information about severe weather to the NWS.
The Knoxville radar (KMRX), 112 km away, was scanning. The volume nearest the first event began at 05:07 UTC.
9 thunderstorm wind. Local standard time, as filed.
A few trees were blown down by severe thunderstorm winds.
A few trees were blown down by severe thunderstorm winds.
Several trees were blown down by thunderstorm wind gusts.
A few trees were reported downed by severe thunderstorm wind gusts.
Several trees were blown down by strong thunderstorm wind gusts.
A tree and power lines were knocked down by thunderstorm wind gusts.
Trees and powerlines down across parts of the county.
A few trees were blown down by strong thunderstorm wind gusts.
Large tree limbs roughly 1 foot in diameter were broken by severe winds and fell on top of a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105317, 1105318, 1105319, 1105320, 1105321, 1105322, 1105323, 1105324, 1105325.